Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 23, NWS Honolulu, HI

April 25, 2014Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 25, 2014, 3:39 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Apr 25, 2014, 10:00 AM HST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2014, 3:39 AM HST (13:39 UTC)
In effect from
Apr 25, 2014, 10:00 AM HST
Expired
Apr 26, 2014, 3:25 AM HST
In force
17 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WWHW70 PHFO 251339
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST FRI APR 25 2014

...WIND ADVISORY FOR KAHOOLAWE AND PARTS OF THE BIG ISLAND...

HIZ016-024>027-260245-
/O.NEW.PHFO.WI.Y.0023.140425T2000Z-140427T0400Z/
KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
339 AM HST FRI APR 25 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
SATURDAY. 

* WINDS...NORTHEAST TO EAST 15 TO 35 MPH WITH LOCALIZED GUSTS OVER
  50 MPH. 

  ON THE BIG ISLAND...THE STRONG WINDS WILL BE FOCUSED IN
  THE LEEWARD KOHALA AREA...THE WAIMEA TO KAWAIHAE CORRIDOR AND
  WESTERN SADDLE AREA...AND NEAR SOUTH POINT. STRONG WINDS ARE NOT
  EXPECTED TO AFFECT HILO TOWN.

  STRONG WINDS WILL AFFECT THE ENTIRE ISLAND OF KAHOOLAWE.

* TIMING...FROM LATE THIS MORNING THROUGH SATURDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

JACOBSON
2 follow-up statements
056 
WWHW70 PHFO 260133
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST FRI APR 25 2014

...WIND ADVISORY FOR KAHOOLAWE AND PARTS OF THE BIG ISLAND...

HIZ016-024>027-261445-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-140427T0400Z/
KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
333 PM HST FRI APR 25 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY. 

* WINDS...NORTHEAST 15 TO 30 MPH WITH LOCALIZED GUSTS OVER 50
  MPH.

  ON THE BIG ISLAND...THE STRONG WINDS WILL BE FOCUSED IN   THE
  LEEWARD KOHALA AREA...THE WAIMEA TO KAWAIHAE CORRIDOR AND  
  WESTERN SADDLE AREA...AND NEAR SOUTH POINT. STRONG WINDS ARE NOT
  EXPECTED TO AFFECT HILO TOWN.

  STRONG WINDS WILL AFFECT THE ENTIRE ISLAND OF KAHOOLAWE.

* TIMING...THROUGH SATURDAY AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BURKE
784 
WWHW70 PHFO 261325
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 AM HST SAT APR 26 2014


HIZ016-024>027-261430-
/O.CAN.PHFO.WI.Y.0023.000000T0000Z-140427T0400Z/
KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
325 AM HST SAT APR 26 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW ADVISORY LEVEL ACROSS THE BIG ISLAND
INTERIOR AND ACROSS KAHOOLAWE. THE WIND ADVISORY FOR THESE AREAS
IS THEREFORE CANCELLED.

$$
POWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 24, 8:35 PM HST, 7 hours 4 minutes earlier.

Area forecast discussion, Apr 24, 8:35 PM HST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
835 PM HST THU APR 24 2014

.SYNOPSIS...
BREEZY TRADE WINDS WILL PREVAIL TONIGHT THROUGH SATURDAY...WEAKEN
SUNDAY AND MONDAY...THEN RECOVER BY THE MIDDLE OF NEXT WEEK AS
HIGH PRESSURE TO OUR NORTH FLUCTUATES IN STRENGTH. CLOUDS AND
SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS THROUGH THE FORECAST
PERIOD...WITH SOME SPILLOVER INTO LEEWARD SECTIONS.

&&

.DISCUSSION...
RADAR LOOPS AND RAIN GAUGE DATA INDICATE A TYPICAL MODERATE TRADE
REGIME PREVAILING...WITH SCATTERED LOW-TOPPED SHOWERS BRINGING
LIGHT TO LOCALLY MODERATE RAINFALL AMOUNTS TO WINDWARD AND MAUKA
AREAS...AND SOME SHOWERS MOVING ACROSS INTO LEEWARD AREAS. THE
00Z SOUNDINGS SHOWED RELATIVELY WEAK AND HIGH INVERSIONS BASED
FROM 7000 TO 8500 FEET ACROSS THE STATE...WITH AMPLE LOW LEVEL
MOISTURE PRESENT BENEATH THE INVERSIONS. AT THE SURFACE...A 1029
MB HIGH IS CENTERED ABOUT 1000 MILES NNE OF HONOLULU...WITH A
RIDGE EXTENDING WSW TO MIDWAY AND BEYOND. ALOFT...AREAS OF HIGH
CLOUDINESS ARE STREAMING ACROSS HAWAII...TO THE EAST OF A WEAK
UPPER TROUGH LOCATED BETWEEN 170W AND THE DATELINE. MIMIC-TPW
SATELLITE IMAGERY AND MODEL DATA INDICATE THAT AN AREA OF SOMEWHAT
HIGHER MOISTURE WILL CONTINUE MOVING WESTWARD THROUGH THE STATE
DURING THE REST OF TONIGHT INTO FRIDAY MORNING...AND THEREFORE
EXPECT HIGH RAIN CHANCES TO PERSIST ACROSS WINDWARD/MAUKA AREAS
WITH A GOOD DEAL OF SPILLOVER INTO LEEWARD. THE EXISTING FORECAST
APPEARS TO BE ON TRACK IN THE NEAR TERM AND NO UPDATES ARE
PLANNED.

FRIDAY THROUGH SATURDAY...HIGH PRESSURE TO OUR NORTH WILL SINK
SLOWLY SOUTHWARD WHILE REMAINING NEAR 1030 MB STRENGTH...CAUSING
TRADES TO INCREASE ACROSS THE STATE. A BUILDING MID LEVEL RIDGE TO
THE NORTH SHOULD STRENGTHEN AND LOWER INVERSIONS DURING THIS TIME
AS WELL. WIND GUSTS ABOVE 40 MPH WILL BE LIKELY ACROSS THE
TYPICALLY FAVORED DOWNSLOPE AND HEADLAND/RIDGE LOCATIONS...AND
ISOLATED GUSTS OVER 50 MPH WILL BE POSSIBLE. WILL EVALUATE LATER
TONIGHT TO DETERMINE IF WIND ADVISORIES MAY BE NEEDED FOR ANY
ZONES ON FRIDAY. OTHERWISE...WITH A LOWERING INVERSION AND
SOMEWHAT DRIER AIRMASS SPREADING IN FROM THE EAST WOULD EXPECT
LIMITED WINDWARD/MAUKA SHOWER ACTIVITY...ALTHOUGH THE FAIRLY
STRONG TRADES WILL CONTINUE TO ALLOW SPILLOVER INTO SOME LEEWARD
AREAS.

SUNDAY THROUGH MONDAY...A PATTERN CHANGE SEEMS LIKELY TO OCCUR
WITH A DEEP MID/UPPER TROUGH DEVELOPING ACROSS THE CENTRAL
PACIFIC. THIS WILL SUPPORT A SURFACE COLD FRONT WHICH WILL ADVANCE
SOUTHEASTWARD TO THE NORTH OF THE STATE. THE FRONT APPEARS
UNLIKELY TO MAKE IT THIS FAR SOUTH...BUT WILL CAUSE THE TRADES TO
WEAKEN CONSIDERABLY. SEABREEZES MAY BE ABLE TO DEVELOP ALONG WITH
A CONVECTIVE CLOUD/SHOWER PATTERN ACROSS MANY SECTIONS OF THE
STATE ON MONDAY AFTERNOON.

LOOKING FURTHER AHEAD...MODERATE TRADES SHOULD RESUME TUESDAY...
AS THE REMNANTS OF THE FRONTAL BOUNDARY OR SHEAR LINE WASH OUT
ACROSS THE STATE. HIGH PRESSURE BEHIND THIS BOUNDARY SHOULD THEN
MAINTAIN MODERATE TO FRESH TRADES THROUGH THE MIDDLE PART OF NEXT
WEEK...WITH TYPICAL WINDWARD/MAUKA SHOWERS PREVAILING.

&&

.AVIATION...
PASSING SHOWERY LOW CLOUDS WILL BRING TEMPO MVFR CONDITIONS...MAINLY
TO WINDWARD AND MAUKA SECTIONS.

AIRMET TANGO REMAINS POSTED FOR LOW LEVEL TURBULENCE BELOW 8000
FEET TO THE LEE OF THE MOUNTAINS DUE TO THE BREEZY TRADE WINDS. IT
WILL REMAIN IN EFFECT UNTIL FURTHER NOTICE.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS IN ANTICIPATION
OF STRENGTHENING WINDS AND BUILDING COMBINED SEAS THROUGH SATURDAY
AFTERNOON. NORTHEASTERLY WINDS WILL REACH THEIR MINIMUM SPEEDS LATE
SUNDAY INTO MONDAY AS THE RIDGE TO OUR NORTH WEAKENS...AND THEN
INCREASE AGAIN TUESDAY THROUGH THE MIDDLE OF NEXT WEEK.

PERSISTENT TRADE WINDS WILL BUILD SEAS...PRODUCING ROUGH SURF NEAR
OR JUST BELOW ADVISORY LEVELS ALONG EAST-FACING SHORES FROM
FRIDAY INTO SATURDAY. SEAS WILL DIMINISH WITH THE WINDS LATE
SATURDAY AND SUNDAY.

A SMALL NORTHWEST SWELL WILL CONTINUE TO PRODUCE WELL BELOW
ADVISORY LEVEL SURF ALONG EXPOSED SHORES OF THE SMALLER ISLANDS
THROUGH FRIDAY. THIS SWELL WILL DECREASE SATURDAY...THEN ANOTHER
SMALL NORTHWEST SWELL MAY ARRIVE LATE SUNDAY AND CONTINUE THROUGH
TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR ALL HAWAIIAN
WATERS.

&&

DISCUSSION/MARINE...JACOBSON
AVIATION...KINEL

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.